Toxic epidermal necrolysis associated with severe cytomegalovirus infection in a patient on regular hemodialysis.

Main Article Content

Dina Khalaf *
Bassem Toema
Nidal Dabbour
Fathi Jehani
(*) Corresponding Author:
Dina Khalaf | dgkhalaf@gmail.com

Abstract

Primary illness with cytomegalovirus leads to latent infection with possible reactivations especially in the immunocompromised patients. Toxic epidermal necrolysis is an immune mediated cytotoxic reaction.

A fifty years old female diabetic hypertensive patient with end stage renal disease was admitted with fever of unknown origin, constitutional symptoms, vague upper gastrointestinal symptoms and skin rash. Upper gastrointestinal endoscopic biopsy confirmed her diagnosis with cytomegalovirus esophagitis and duodenitis. Cytomegalovirus immunoglobulin M and immunoglobulin G levels were negative but polymerase chain reaction showed fulminant viremia. Biopsy of the skin rash was consistent with toxic epidermal necrolysis. Despite treatment with Ganciclovir, intravenous immunoglobulins, and granulocyte colony stimulating factor the patient’s condition rapidly deteriorated and she died due to multiorgan failure, disseminated intravascular coagulopathy and overwhelming sepsis.

Probably there is a true association linking toxic epidermal necrolysis to fulminant reactivation of cytomegalovirus. The aim of this anecdote is reporting a newly recognized presentation of cytomegalovirus.


Downloads month by month

Downloads

Download data is not yet available.

Article Details